Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Achilles tendon rupture, muscle atrophy, tightness in shin and ankles. Neurologist required ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2005
Answered : 43 Questions
I am now 63---at 61 I had a completer rupture bi-latteral of achilles tendon non-tramatic from levaquin - prednisone mix. I had kidney transplant 10 yrs at that time & is still stable. I was fitted with afo's, wore them for 1 year & recent MRI shows "Complete healingof tendon. BUT 2nd impression says "atrophy involving the proximal portions of the medial & lateral headsof gastro. muscle. This may represent an underlying neuropathic condition & appropriate neurologic evauluation is therfore advised." My ortho surgeon would not address this & says "sometimes you have to make sacrifices." My still existing problem, 3 yrs now, is I do not have balance unless I flex my kneecaps which I have been doing all this time. My lower shins & ankles feel like a tight , twisted rubber band. AND, after lots of therapy, I still cannot stand on tip toes. When I see my primary in Aug. should I ask to see a neuroligist. Thank you. XXXXXXX
Posted Mon, 16 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Sangeet 5 hours later

Thanks for the query.

With respect to your MRI readings and history, I am of the opinion that this is not due to a neurological issue. Tendon rupture can occur plainly due to intratendinous steroid injection. And a healing tendon will show atrophy of its corresponding muscle (gastroc.). Hence the atrophic changes in your gastroc muscle could be more likely due to decreased use rather than a neurological involvement.

However, I am keen to know what lead you to getting steroid injection in your tendoachilles in the first place?
Did you have any long standing weakness in the knees or feet prior to rupture?
Any decrease or loss of sensation in your feet or legs?
Do you have morning stiffness of any other joints?
Any swelling or pain in other joints?

Kindly reply so that I could help you better. Tendon swelling could be a part of Rheumatoid or similar disorders.

I hope my response was satisfactory and precise.

Thank you. I will be available to follow you up.

Above answer was peer-reviewed by
Follow-up: Achilles tendon rupture, muscle atrophy, tightness in shin and ankles. Neurologist required ? 2 hours later
Doctor, Sorry for not fully explaining. I was so sick with what I thought was bronchitis that I had went to my PRIVATE primary doc instead of the 1 hr. drive to the VA who has followed me for 16yrs. He was fully aware of my past health issues--I was diagnosed with a bacterial infection of lungs--he prescribed Levaquin--1 pill a day for 7 days. It was the 7th & 8th day that I felt like I broke my ankle--I went to Va in a wheelchair where MRI showed the ruptures. They followed me from there. My problems now include burning feet after 30 min. or so on my feet. My legs just wont hold me up. I still walk mostly on my HEELS --thats just the way it worked out. I cannot stay on my feet for any length of time. I have XXXXXXX indentations just below my calves that have been there from start. Each step I take I must sqeeze my toes tight to get the muscle I need to push off to next step. If I stand still hands free, a knee will buckle from time to time. Just a horrible way to live. I do not believe this has ever happened to anyone & is very hard to understand. I only wanted to see if maybe you had any other ideas. Thank you very much. XXXXXXX
Answered by Dr. Sangeet 16 hours later
Hello again XXXXXXX

Thanks for writing back.

I had mistaken you to have intratendinous steroid injection. If you haven't had any numbness or weakness prior to the incident, I still don't suspect any neurological condition leading to tendon rupture. All your symptoms including toe walking and knee buckling are related to tendon rupture.

As you wanted the differential diagnosis, I put down a few chronologically.

1. Enthesopathy (inflammation of tendon insertions due to a primary systemic disorder)
2. Bilateral retro-calcaneal bursitis (inflammation of heel bursae which can eventually lead to rupture)

I would suggest you to visit an Orthopedician for assessment and tendon repair if necessary.

A tendon repair would bring back some of your lost heel power.

I hope your queries have been answered satisfactorily.

Thank you.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor